Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 45, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2016, 4:17 PM MDT for Fergus County, Montana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2016, 4:17 PM MDT (22:17 UTC)
- Expired
- Jun 24, 2016, 4:30 PM MDT
- In force
- 13 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 106 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WUUS55 KTFX 242217
SVRTFX
MTC027-242230-
/O.NEW.KTFX.SV.W.0045.160624T2217Z-160624T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT FRI JUN 24 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 430 PM MDT
* AT 416 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF
GRASS RANGE...OR 25 MILES SOUTHWEST OF WINNETT...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN FERGUS COUNTY.
THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 27 AND 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4675 10864 4675 10889 4685 10892 4692 10861
TIME...MOT...LOC 2216Z 257DEG 33KT 4678 10878
HAIL...1.00IN
WIND...60MPH
$$
COULSTON1 follow-up statement
839
WWUS55 KTFX 242231
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
431 PM MDT FRI JUN 24 2016
MTC027-242241-
/O.EXP.KTFX.SV.W.0045.000000T0000Z-160624T2230Z/
FERGUS MT-
431 PM MDT FRI JUN 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4675 10864 4675 10889 4685 10892 4692 10861
TIME...MOT...LOC 2224Z 257DEG 33KT 4678 10878
$$
COULSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:44 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 24, 2:44 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 244 PM MDT FRI JUN 24 2016 .DISCUSSION... Tonight through Sunday...Upper trof will continue its eastward trek across northern Montana overnight. Moist south to southwest diffluent flow aloft, and a cold front, have contributed to the development of widespread showers and isolated thunderstorms. Though shear values are high, CAPE values are not very impressive and is one reason storms are not reaching severe criteria. Also, storm motion to the northeast is very fast. Heavy rain and small hail are the main threats from these afternoon storms. The upper trof will be over northeast Montana by early Saturday and the wrap around circulation will bring scattered morning showers to the Hi-Line and to the eastern portion of the county warning area. Precipitation will end Saturday night as upper ridging builds over western Montana. Short wave energy within the northwest flow aloft will bring isolated showers to the Hi-Line again on Sunday afternoon. As the upper trof pushes east tonight, west winds will increase and become strong and gusty by early Saturday morning. Gusts to 50 mph are possible, mainly between midnight and daybreak and will occur along the Rocky Mountain Front and over the northern plains. Temperatures will be near to slightly below seasonal averages through the weekend. Sunday night through Friday...Models are in generally good agreement in the medium range period keeping an upper level ridge in place across the western US, extending all the way north into western Canada. Given the expected strength of the ridge, the upper level trough over the eastern Pacific is unlikely to make much headway into the Pac NW through next week. Locally, this should translate into a warm and somewhat drier weather pattern next week. The main differences in the models next week is the timing, strength, and amount of moisture with several weak shortwaves forecast to move through the ridge and across parts of Montana. Despite the weak nature of each s/w, they should provide just enough lift for at least isolated to widely scattered storms. At this point, confidence in storms developing is highest late Monday into Tuesday, especially across central Montana, and for this reason, opted to go with slightly higher pops compared to previous forecasts. Forecast soundings across central Montana Tuesday afternoon show modest instability/shear suggesting a few strong to severe storms will be possible then. Strong storms cannot be ruled out later in the week as well, but model differences regarding timing, strength, and location of each s/w leads to lower confidence regarding the strength of storms beyond Tuesday. The ridge building in next week looks to reach its peak in strength mid to late week across the Pac NW. So, after a brief cool down this weekend, temperatures should quickly rebound back above to well above normal later next week. At lower elevations, this means highs likely warming well into the 80s to near 90 degrees once again. Martin && .AVIATION... UPDATED 1800Z. A disturbance aloft, along with a surface cold front that will move across the area this afternoon, will result in widespread showers and thunderstorms. Some storms could become strong or severe, especially east of a KHVR to KGTF to KBZN line. Convective activity should gradually decrease by 06z. west winds will increase after 06z and become gusty. VFR conditions prevail with MVFR conditions in the vicinity of showers and/or thunderstorms with gusty erratic winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 74 46 77 / 30 20 0 0 CTB 49 70 46 73 / 70 10 10 20 HLN 50 76 49 81 / 20 10 0 0 BZN 42 76 43 81 / 20 0 0 0 WEY 34 65 36 70 / 10 0 0 0 DLN 39 74 42 80 / 10 0 0 0 HVR 49 73 50 76 / 40 60 10 20 LWT 45 73 47 76 / 40 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 24, 3:19 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT FRI JUN 24 2016
MTZ055-242145-
GALLATIN MT-
319 PM MDT FRI JUN 24 2016
...SPECIAL WEATHER STATEMENT...
AT 318 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER BOZEMAN...MOVING NORTHEAST AT 35 MPH PRODUCING
PEA SIZED HAIL.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOZEMAN...BELGRADE AND FOUR CORNERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4563 11117 4574 11122 4583 11113 4599 11080
4564 11080 4559 11108
TIME...MOT...LOC 2118Z 237DEG 30KT 4571 11106
JANGLINSpecial weather statement, Jun 24, 3:24 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT FRI JUN 24 2016
MTZ050-051-242200-
FERGUS MT-JUDITH BASIN MT-
324 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 400 PM MDT...
AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF LEWISTOWN...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...MOORE...GILTEDGE...HEATH...GARNEILL...FORESTGROVE AND
GLENGARRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4674 10926 4675 10938 4671 10939 4669 10946
4670 10982 4689 10976 4698 10969 4715 10946
4711 10896 4687 10879
TIME...MOT...LOC 2124Z 243DEG 39KT 4682 10941
JANGLINSpecial weather statement, Jun 24, 3:45 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT FRI JUN 24 2016
MTZ051-242215-
FERGUS MT-
345 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
415 PM MDT...
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF GRASS RANGE...OR 16 MILES EAST OF LEWISTOWN...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRASS RANGE...FORESTGROVE AND GILTEDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4731 10856 4730 10859 4727 10860 4727 10872
4719 10871 4718 10874 4710 10873 4708 10860
4698 10861 4696 10916 4720 10926 4735 10856
TIME...MOT...LOC 2145Z 250DEG 19KT 4710 10909
COULSTONLocal storm report, Jun 24, 3:46 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 PM MDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL BOZEMAN 45.68N 111.04W
06/24/2016 E0.25 INCH GALLATIN MT PUBLIC
&&
JAASpecial weather statement, Jun 24, 3:52 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
352 PM MDT FRI JUN 24 2016
MTZ051-242215-
FERGUS MT-
352 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
415 PM MDT...
AT 352 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES SOUTHEAST OF LEWISTOWN...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4676 10863 4675 10868 4675 10924 4691 10927
4700 10864
TIME...MOT...LOC 2152Z 263DEG 32KT 4683 10915
COULSTONLocal storm report, Jun 24, 4:04 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
404 PM MDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 1 NE BELGRADE 45.79N 111.16W
06/24/2016 M47 MPH GALLATIN MT ASOS
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 23, 8:01 PM MDT | Special Weather Statement | TFX | Hill | 29 min |
| Jun 23, 8:37 PM MDT | Special Weather Statement | TFX | Chouteau | 23 min |
| Jun 24, 12:39 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Jun 24, 1:14 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jun 24, 1:15 PM MDT | Special Weather Statement | TFX | Meagher | 30 min |
| Jun 24, 1:29 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jun 24, 1:39 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Jun 24, 1:57 PM MDT | Special Weather Statement | TFX | Judith Basin | 33 min |
| Jun 24, 2:19 PM MDT | Special Weather Statement | TFX | Meagher | 26 min |
| Jun 24, 2:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jun 24, 3:19 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Jun 24, 3:24 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jun 24, 3:45 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jun 24, 3:52 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| Jun 24, 4:29 PM MDT | Special Weather Statement | TFX | Cascade | 31 min |
| Jun 24, 5:00 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jun 24, 5:27 PM MDT | Special Weather Statement | TFX | Chouteau, Hill | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.